Alert archive / California / Wind Advisories in 2023
Wind Advisory 36, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Oct 9, 2023, 2:05 PM PDT for San Bernardino County, California. It took effect at Oct 10, 2023, 2:00 PM PDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2023, 2:05 PM PDT (21:05 UTC)
- In effect from
- Oct 10, 2023, 2:00 PM PDT
- Expired
- Oct 11, 2023, 11:00 AM PDT
- In force
- 21 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3452 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS75 KVEF 092105 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 205 PM PDT Mon Oct 9 2023 CAZ523-101100- /O.NEW.KVEF.WI.Y.0036.231010T2100Z-231011T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 205 PM PDT Mon Oct 9 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM TUESDAY TO 11 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 2 PM Tuesday to 11 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Reduced visibility from blowing dust will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
5 follow-up statements
766 WWUS75 KVEF 100936 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 236 AM PDT Tue Oct 10 2023 NVZ015-102300- /O.NEW.KVEF.FZ.W.0001.231012T0900Z-231012T1500Z/ /O.NEW.KVEF.FZ.W.0002.231013T0900Z-231013T1500Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 236 AM PDT Tue Oct 10 2023 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures at or below 32 degrees expected. * WHERE...Lincoln County. * WHEN...2 AM to 8 AM PDT Thursday and 2 AM to 8 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ525-102300- /O.EXB.KVEF.WI.Y.0036.231011T0300Z-231011T1800Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 236 AM PDT Tue Oct 10 2023 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts 40 to 50 mph expected. * WHERE...Morongo Basin. * WHEN...From 8 PM this evening to 11 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Reduced visibility from blowing dust will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ523-102300- /O.CON.KVEF.WI.Y.0036.231010T2100Z-231011T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 236 AM PDT Tue Oct 10 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 2 PM this afternoon to 11 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Reduced visibility from blowing dust will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
419 WWUS75 KVEF 102034 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 134 PM PDT Tue Oct 10 2023 NVZ015-110300- /O.CON.KVEF.FZ.W.0001.231012T0900Z-231012T1500Z/ /O.CON.KVEF.FZ.W.0002.231013T0900Z-231013T1500Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 134 PM PDT Tue Oct 10 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures at or below 32 degrees expected. * WHERE...Lincoln County. * WHEN...2 AM to 8 AM PDT Thursday and 2 AM to 8 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ525-110300- /O.CON.KVEF.WI.Y.0036.231011T0300Z-231011T1800Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 134 PM PDT Tue Oct 10 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts 40 to 50 mph expected. * WHERE...Morongo Basin. * WHEN...From 8 PM this evening to 11 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Reduced visibility from blowing dust will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ523-110300- /O.CON.KVEF.WI.Y.0036.231010T2100Z-231011T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 134 PM PDT Tue Oct 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...Until 11 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Reduced visibility from blowing dust will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
342 WWUS75 KVEF 110300 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 800 PM PDT Tue Oct 10 2023 NVZ015-111200- /O.CON.KVEF.FZ.W.0001.231012T0900Z-231012T1500Z/ /O.CON.KVEF.FZ.W.0002.231013T0900Z-231013T1500Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 800 PM PDT Tue Oct 10 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures at or below 32 degrees expected. * WHERE...Lincoln County. * WHEN...2 AM to 8 AM PDT Thursday and 2 AM to 8 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ525-111200- /O.CON.KVEF.WI.Y.0036.000000T0000Z-231011T1800Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 800 PM PDT Tue Oct 10 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts 40 to 50 mph expected. * WHERE...Morongo Basin. * WHEN...From 8 PM this evening to 11 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Reduced visibility from blowing dust will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ523-111200- /O.CON.KVEF.WI.Y.0036.000000T0000Z-231011T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 800 PM PDT Tue Oct 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...Until 11 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Reduced visibility from blowing dust will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
682 WWUS75 KVEF 111202 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 502 AM PDT Wed Oct 11 2023 NVZ015-120015- /O.CON.KVEF.FZ.W.0001.231012T0900Z-231012T1500Z/ /O.CON.KVEF.FZ.W.0002.231013T0900Z-231013T1500Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 502 AM PDT Wed Oct 11 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY AND FRIDAY... * WHAT...Sub-freezing temperatures at or below 32 degrees expected. * WHERE...Lincoln County. * WHEN...From 2 AM to 8 AM PDT Thursday and Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ525-111800- /O.CON.KVEF.WI.Y.0036.000000T0000Z-231011T1800Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 502 AM PDT Wed Oct 11 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...West winds 20 to 30 mph with gusts 40 to 50 mph will continue. * WHERE...Morongo Basin. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Reduced visibility from blowing dust will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ523-111800- /O.CON.KVEF.WI.Y.0036.000000T0000Z-231011T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 502 AM PDT Wed Oct 11 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph will continue. * WHERE...Western Mojave Desert. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Reduced visibility from blowing dust will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
682 WWUS75 KVEF 111750 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1050 AM PDT Wed Oct 11 2023 CAZ525-111900- /O.EXP.KVEF.WI.Y.0036.000000T0000Z-231011T1800Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 1050 AM PDT Wed Oct 11 2023 ...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING... Winds continue to slowly decrease, thus the advisory will be allowed to expire. However, gusty conditions will persist into the afternoon. $$ CAZ523-111900- /O.EXP.KVEF.WI.Y.0036.000000T0000Z-231011T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 1050 AM PDT Wed Oct 11 2023 ...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING... Winds continue to slowly decrease, thus the advisory will be allowed to expire. However, gusty conditions will persist into the afternoon. $$ NVZ015-120900- /O.CON.KVEF.FZ.W.0001.231012T0900Z-231012T1500Z/ /O.CON.KVEF.FZ.W.0002.231013T0900Z-231013T1500Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 1050 AM PDT Wed Oct 11 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY AND FRIDAY... * WHAT...Sub-freezing temperatures at or below 32 degrees expected. * WHERE...Lincoln County. * WHEN...From 2 AM to 8 AM PDT Thursday and Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Oct 9, 8:08 AM PDT, 5 hours 57 minutes earlier.
Area forecast discussion, Oct 9, 8:08 AM PDT, 5 hours 57 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 808 AM PDT Mon Oct 9 2023 .SYNOPSIS...A weather system approaching the area will bring an increase in high clouds across the area today along with increasing winds across the Sierra and parts of our far western zones. A second stronger system will bring more wind to our desert areas late Tuesday and Tuesday night. Expect above normal temperatures to continue today and Tuesday before a substantial cooling takes place for the middle to latter part of the week with high temperatures around 15-20 degrees cooler. High pressure is forecast to return seasonal temperatures to the area next weekend. && .UPDATE...No significant changes to forecast thinking this week, with windy conditions accompanying a cooldown across the region. A lead shortwave passing through this evening will induce gusty downslope winds on the Sierra and Spring Mountains. Models show these winds impacting the Red Rock area as well as western portions of the Las Vegas Valley with 25-35 mph gusts. Otherwise, most of the area will experience gusty conditions Tuesday-Thursday as a more robust inside slider passes through. Winds gradually veer from a southwest direction to a northerly one on Thursday. Temperatures during this time drop noticeably, reaching the mid-70s in Las Vegas later this week. Given the northwest origins of this system, not expecting any precipitation. && .SHORT TERM...Today and Tuesday. On a side note - Lidia remains a tropical storm and is centered well southwest of Cabo but is forecast to become a hurricane later today. No impacts are expected for our area from this tropical system. Conditions across our region today should be similar to Sunday to wrap up the holiday weekend. A batch of high clouds associated with shortwave energy moving across the Eastern Pacific is forecast to reach our western areas this morning after sunrise and then pass over the remainder of the area during the day and into the evening before clearing. We will also see an increase in winds with 15-30 mph gusts developing across our western areas while our eastern areas will see gusts in the 10-20 mph range. Slightly stronger winds are expected in the Sierra this afternoon where gusts of 30-40 mph are expected. Late in the afternoon into the early evening, hires models are showing some potential for downslope winds reaching the lower eastern slopes of the Sierra. Although notable, the gusts do not look significant enough for any wind headlines. A low pressure system is forecast to reach the Pacific Northwest on Tuesday. The surface pressure gradient tightens across the western deserts of southern California Tuesday/Tuesday night as a cold front approaches. Gusts over 40 mph are more localized across zone CAZ523 on Tuesday but become more widespread across the same area Tuesday night. The NBM 1D viewer has a better than 90% chance of gusts over 40 mph at Barstow, CA so if this continues to be the case over the model cycle or two, expect wind headlines being issued for at least this area. .LONG TERM...Wednesday through Sunday. A second, reinforcing trough will follow on the heels of the trough that moved through the Pacific Northwest on Monday and Tuesday. This second system will quickly move through the Intermountain West/Great Basin region on Wednesday. As this system zips through the area, we will see the potential for wind gusts to remain elevated through overnight/early morning hours on Wednesday. Currently the most likely candidate for wind products Tuesday into Wednesday is zone CA523 (western San Bernardino County), where the NBM boasts a 70% to 90% probability of wind guts in excess of 40 mph. Southwesterly winds will decrease throughout the day on Wednesday as the system moves out of the region. Precipitation chances associated with this system remain minimal as the more anomalous moisture and best upper- level forcing will remain north of our forecast area. Winds on Thursday will be lighter and from a more northerly direction in the wake of the trough. As the north-south surface pressure gradient tightens, we will see gusty northerly winds down the Colorado River Valley on Thursday. These winds will have the potential to result in choppy waves on Lake Mohave. The reinforcing shot of cold air accompanying this system will cause temperatures in the southern portions of the forecast area to drop 3 to 5 degrees from Wednesday into Thursday. Lighter winds overnight combined with the colder air will cause temperatures overnight from Thursday into Friday to be the coldest of the week, with some portions of Lincoln having a shot at seeing their first freeze of the season on Friday morning. Currently the NBM has a 50% chance of temperatures at or below freezing on Friday morning in Caliente, NV. After a cold start to the day on Friday we will see temperatures gradually warm up each day over the weekend and into early next week as a ridge establishes itself over the west. Dry conditions will accompany this ridge. && .AVIATION...For Harry Reid...Light diurnal wind pattern with speeds less than 10 kts through this morning. A period of light easterly winds is possible late morning through mid afternoon before turning southwest after 23Z with speeds around 10 kts. These southwest winds are expected to remain through the night with speeds between 8-10 kts. Mostly clear skies this morning with increasing high clouds in the afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Diurnal wind patterns prevail around the region the this morning with speeds less than 10 kts. South to southwest winds expected to increase this afternoon, especially across the western Mojave Desert and around the Nevada National Security Site where gusts of 20-30 knots possible. Isolated thunderstorms across northwest Arizona this afternoon and early evening. Look for increasing high clouds from California spreading east into Nevada/Arizona this afternoon. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Woods SHORT TERM...Salmen LONG TERM...Stessman AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.